Density Estimators of Gaussian Type on Closed Riemannian Manifolds
- 268 Downloads
We prove consistency results for two types of density estimators on a closed, connected Riemannian manifold under suitable regularity conditions. The convergence rates are consistent with those in Euclidean space as well as those obtained for a previously proposed class of kernel density estimators on closed Riemannian manifolds. The first estimator is the uniform mixture of heat kernels centered at each observation, a natural extension of the usual Gaussian estimator to Riemannian manifolds. The second is an approximate heat kernel (AHK) estimator that is motivated by more practical considerations, where observations occur on a manifold isometrically embedded in Euclidean space whose structure or heat kernel may not be completely known. We also provide some numerical evidence that the predicted convergence rate is attained for the AHK estimator.
KeywordsDensity estimation Heat kernel Distributions on Riemannian manifolds
We thank Misha Belkin for discussions and comments about the paper.
- 1.Belkin, M., Niyogi, P.: Convergence of Laplacian eigenmaps (preprint) Google Scholar
- 3.Bérard, P.H.: Spectral Geometry: Direct and Inverse Problems. Lecture Notes in Mathematics. Springer, Berlin (1986) Google Scholar
- 6.Chung, M.K.: Heat kernel smoothing on unit sphere. In: Proc. IEEE International Symposium on Biomedical Imaging (ISBI), pp. 992–995 (2006) Google Scholar
- 7.Fischer, N., Lewis, T., Embleton, B.: Statistical Analysis of Spherical Data. Cambridge University Press, Cambridge (1993) Google Scholar
- 13.Jorgenson, J., Walling, L. (eds.): The Ubiquitous Heat Kernel, Contemporary Mathematics. Am. Math. Soc., Providence (2003) Google Scholar
- 14.Lebedev, V.I., Laikov, D.N.: A quadrature formula for the sphere of the 131st algebraic order of accuracy. Dokl. Math. 59(3), 477–481 (1999) Google Scholar
- 18.Scott, D.W.: Multivariate Density Estimation: Theory, Practice, and Visualization. Wiley, New York (2009) Google Scholar
- 21.Wand, M.P., Jones, M.C.: Kernel smoothing. In: Monographs on Statistics and Applied Probability, vol. 60. Chapman & Hall, London (1995) Google Scholar